The pros and cons of being off antidepressants

It’s been 6 weeks since my last antidepressant after having been on medication for just short of 10 years. I’m not a person who had one major depressive episode, more like one major depressive life! In hindsight, I should have started on medication in high school; however, back then, an angry out-of-control teenager was not recognized as being depressed. I was just a screwed-up anomaly in my well-off, perfect-looking family. I give my mom credit that she had the family in therapy after her divorce (age 10) and my mom had me see a therapist when I was 17 years old. But a kid only divulges what they want. I kept a fortress around my feelings because to expose them would bring up the experience of sexual abuse, and I was not ready to do that for another ten years.

Back to the point of this blog today, which is how I’m doing off my meds. And, the big question, Am I going to start taking the Wellbutrin after Christmas? There are so many parts to oneself that I can’t answer the question of how I’m doing as simply good or bad. So, I will break it down into the positive and negative points. Be forewarned, this post touches on sexuality issues.

One negative aspect is my mind’s tendency to worry excessively over little matters. For example, at work today I had to speak publically in front of a large group of people. Last year I did the same thing and I was not worried. This time, I spent last night trying on different outfits to wear, ironing and creasing my clothes perfectly and seeking my husband’s approval on my choices. My spouse was not at all helpful and said, “What do you want me to tell you? They all look fine.” I wouldn’t let up on him but I eventually stormed off as he yelled after me, “Yea, go ahead blame me for your problems like you always do.” I yelled back, as I climbed the stairs to the bedroom where I could stress out in private, “I explained to you my situation, try to show some compassion.” [Here’s an interesting fact. Tonight he asked how it went today and I said, “Fine but you know I’m off my antidepressant so last night you could have shown more understanding.” His response, “I thought you said you were doing well.” My reply, “when my thinking gets all obsessive like that, it’s my depression.” Honestly, I’ve been with this guy for over 30 years and sometimes he has no clue!] So, last night, I didn’t sleep well, tossing and turning in my bed until 2 a.m.

Need I say more? Depression is returning and another negative sign is that I’m not easy-going and cheerful. I get angry very easily with the kids and turn on them quicker than I should or did before. I feel like my mouth is turned down instead of up and my brow’s always furrowed. Not a happy feeling. I also have this ever-present strong sense of compassion and when people tell me sad things about their lives, I’m all teary and emotional. Is this good or bad? Not sure. It certainly means I’m connecting with others and showing empathy but it feels like a bit much if I well up with tears when the person who is sharing with me isn’t even showing as much emotion!

Okay so, the positive’s now. It’s not as easy to come up with anything but that is most likely due to the depressive mind preferring the negative perspective. There are positives and I can say one thing for certain. My libido has increased and I’m finding myself fantasizing more. Of course, one thing leads to another and, my rich fantasies have lead to a need for more sex. At this stage in my life, most often that would be with me, me and me. All kidding aside, my husband shows an interest but the blood pressure medicine he is on doesn’t make the experience very pleasurable for me. We still go through the motions but, this past week, I find I want much more and so I’ve been taking out my personal “power tools.” I won’t go on because I’m not trying to excite anyone but I would say the negative sexual side effects of Pristiq have remarkably disappeared after 5 weeks. That is a definite positive. Another positive aspect of weaning off meds is I am unquestionably not drinking as much wine. The urge is not there, although I still overindulge on perhaps a Friday night (learned behaviors are hard to quit) I don’t feel pulled to do it like I did on the meds. And, finally, my house is cleaner and that makes me feel better. The antidepressants caused this blasé attitude about house cleaning and most days, I wouldn’t bend down to pick up things my dog and kids leave around. I have a new found sense of satisfaction to see my house in order.

Okay, in review I would have to say my psycho-social self is unbalanced; my physical self is improving since I’m drinking less and that helps my overall health; and my sexual self is improving which makes me feel better but, in all honesty, it’s kind of a lonely better since no one enjoys this benefit but me (and perhaps my husband once he discovers this new fact).

I am waiting to make the decision on whether to take the Wellbutrin. Once I’m done with this weekend, I will see if the pressure from the holidays has been a factor with regard to my stress and sense of discontentment.

2 responses to “The pros and cons of being off antidepressants

  1. A couple things come to mind when I read your post. The first is the Irony (in my head only) of your experience with your husband and the clothes. I say Irony because I have been on both sided of that argument. I have been the husband who watched his wife spend way too much time obsessing over unimportant (too me) details, and I have recently been the spouse pleading with the other to not ask a lot of questions about why I am doing the things I do just go along with it be supportive. Its hard to be the depressed/anxious spouse, and it’s hard to be the spouse of a depressed/anxious person. This probably doesn’t help but like a man I will go ahead and say it anyway; I have been with the same woman for almost twenty years of dating and marriage, and the day I understand everything she does will be the day pigs sprout wings. Sometimes it makes as all want to pound our heads against a wall, but its all part of the fun too.

    I have experienced and written about the sexual side effects of psychotropic drugs (see better living through chemistry on my blog if you’re interested), and it is the single worst issue I have experienced with these meds. I have had awful serotonin withdrawal and as you are aware I am going through the joy of benzo withdrawal now. These have been extremely unpleasant experiences, but I know they will end. With the “personal” side effects of SSRI’s it’s a more permanent situation. You either deal with the dysfunction or you don’t take the drug. The Wellbutrin works differently than the Pristiq, and should be better in that regard. I take the stuff and find very little in the way of side effects from the drug. I have read that for a lot of folks it really has changed their lives. My experience has been that it is less effective than the SSRI on the depression, but we are all our own chemistry set so you never know what will happen.

    • I love your male perspective but remember that it goes both ways. I can’t understand how guys don’t worry about how they present themselves. My husband wears the same damn sweatshirt, except when it’s in the wash. I joked with him that I hold off on doing the laundry just so he doesn’t put that ugly sweatshirt back on! Since I said that, he’s been wearing the same wool sweater for about 3 days now. It’s a step up from the sweatshirt but anything starts lookinbg old after a couple days. Oh well, I love him anyway.

      I appreciate your pespective on Wellbutrin. I’m hearing what people are writing and I think I should fill the rx and get started on it before my depression really plummets.

Would love a reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s